Alert archive / Tennessee / Tornado Warnings in 1998
Tornado Warning 157, NWS Nashville, TN
NWS Nashville, TN issued this tornado warning at Jun 14, 1998, 10:50 AM CDT for Macon County, Tennessee. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 14, 1998, 10:50 AM CDT (15:50 UTC)
- Expired
- Jun 14, 1998, 11:25 AM CDT
- In force
- 35 min
- Issued by
- NWS Nashville, TN
- Area
- Whole counties
County Macon County, TN
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 14, 10:30 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 3.8 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -256 J/kg
- Mixed-layer LCL
- 813 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 254 m²/s²
- 0-3 km storm-relative helicity
- 350 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
779 WFUS1 KBNA 141551 RRA TORBNA TNC111-141625- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 1050 AM CDT SUN JUN 14 1998 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * TORNADO WARNING FOR... MACON COUNTY IN MIDDLE TENNESSEE * UNTIL 1125 AM CDT * AT 1047 AM CDT... AREA LAW ENFORCEMENT INDICATED A TORNADO 10 MILES WEST OF LAFAYETTE... MOVING EAST AT 40 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... LAFYETTE BY 1055 AM CDT KIRBY BY 11 AM CDT RED BOILING SPRINGS BY 1105 AM CDT IF YOU ARE IN A MULTIPLE STORY BUILDING...GO TO A SMALL INTERIOR ROOM AWAY FROM WINDOWS.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at Jun 14, 9:30 AM CDT, 1 hour 20 minutes earlier.
Area forecast discussion, Jun 14, 9:30 AM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 930 AM CDT SUN JUN 14 1998 MODIFIED 12Z BNA SNDG USING CONDITIONS UPSTREAM REVEALS A MODERATELY UNSTBL AMS OVR RGN FOR THIS AFTRN. PROJECTED CAPE VALUES OF 1800 J/KG AND STORM RELATIVE HELICITY BETWEEN 240 AND 300 M2/S2 ALONG WITH WRM FNTL BNDRY IN VCNTY INDICATE HIGH POTENTIAL FOR SVR WEA OVR MID TN. IN ADDITION...PRECIP WATER VAULES ARE BTWN 1.5 AND 1.7 INCHES AND CONSIDERG RECENT HEAVY RAINFALL...FLASH FLOODING POTENTIAL ALSO QUITE HIGH. ATTM XPCT ONSLAUGHT OF SVR TSTMS WITH A FEW SUPERCELLS POSSIBLE THIS AFTRN ESP IN VCNTY OF WRMFNT. WL ISSUE SPS SHORTLY TO HIGHLIGHT SVR WEA POTENTIAL. A QUICK LOOK AHEAD...LIKELY POPS FOR TNGT APPR TOO HIGH CONSIDERG THE AMNT OF DRY AIR PROJECTED IN THE MID/UPR LVLS OF ATMOS. ***NOTE***THE BNA DEWPT HAS BEEN ERRONEOUS OFF AND ON SINCE EARLY SAT. THE OBSERVERS HAVE BEEN INSTRUCTED TO AUGMENT BUT AGAIN IT HAS NOT BEEN CONSISTENT. 09
In the hours before
Special weather statement, Jun 14, 9:43 AM CDT, 1 hour 7 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-141835- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 943 AM CDT SUN JUN 14 1998 ...THREAT OF SEVERE WEATHER TODAY AND EARLY THIS EVENING ACROSS MIDDLE TENNESSEE... THE INGREDIENTS ARE COMING TOGETHER FOR THE OCCURRENCE OF SEVERE WEATHER ACROSS MIDDLE TENNESSEE TODAY AND EARLY TONIGHT. THE WIND FIELD WILL BE ORIENTATED IN SUCH A MANNER TO CREATE CONDITIONS FOR SEVERE THUNDERSTORMS AND A FEW TORNADOES. AT THIS TIME IT APPEARS THE GREATEST THREAT FOR SEVERE WEATHER WILL OCCUR BETWEEN 12 NOON AND 8 PM. THE AREAS MUST UNDER-THE-GUN INITIALLY WILL BE THE CITIES OF CLARKSVILLE...WAVERLY...WAYNESBORO...SPRINGFIELD...ASHLAND CITY ...AND CENTERVILLE. AS THE DAY WEARS...THE THREAT WILL EXTEND EAST TO INCLUDE THE CITIES OF NASHVILLE...GALLATIN...FRANKLIN... MURFREESBORO...SHELBYVILLE...FAYETTEVILLE...COOKEVILLE...CELINA AND MCMINNVILLE. IN ADDITION TO THE SEVERE WEATHER THREAT...FLASH FLOODING IS ALSO POTENTIALLY HIGH. THE AIRMASS OVER THE MID-SOUTH IS VERY MOIST PLUS THE GROUND IS NEARLY SATURATED FROM HEAVY RAINFALL THIS WEEK. THE VERY HEAVY RAIN ASSOCIATED WITH THE THUNDERSTORMS WILL LIKELY CAUSE FLOODING OF STREETS AND LOW LYING AREAS. CREEKS AND STREAMS WILL ALSO RISE QUICKLY. RESIDENTS OF MIDDLE TENNESSEE WILL NEED TO BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AND LISTEN TO A RELIABLE SOURCE OF WEATHER INFORMATION SUCH AS NOAA WEATHER RADIO FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
Special weather statement, Jun 14, 9:43 AM CDT, 1 hour 7 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-141835- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 943 AM CDT SUN JUN 14 1998 ...THREAT OF SEVERE WEATHER TODAY AND EARLY THIS EVENING ACROSS MIDDLE TENNESSEE... THE INGREDIENTS ARE COMING TOGETHER FOR THE OCCURRENCE OF SEVERE WEATHER ACROSS MIDDLE TENNESSEE TODAY AND EARLY TONIGHT. THE WIND FIELD WILL BE ORIENTATED IN SUCH A MANNER TO CREATE CONDITIONS FOR SEVERE THUNDERSTORMS AND A FEW TORNADOES. AT THIS TIME IT APPEARS THE GREATEST THREAT FOR SEVERE WEATHER WILL OCCUR BETWEEN 12 NOON AND 8 PM. THE AREAS MUST UNDER-THE-GUN INITIALLY WILL BE THE CITIES OF CLARKSVILLE...WAVERLY...WAYNESBORO...SPRINGFIELD...ASHLAND CITY ...AND CENTERVILLE. AS THE DAY WEARS...THE THREAT WILL EXTEND EAST TO INCLUDE THE CITIES OF NASHVILLE...GALLATIN...FRANKLIN... MURFREESBORO...SHELBYVILLE...FAYETTEVILLE...COOKEVILLE...CELINA AND MCMINNVILLE. IN ADDITION TO THE SEVERE WEATHER THREAT...FLASH FLOODING IS ALSO POTENTIALLY HIGH. THE AIRMASS OVER THE MID-SOUTH IS VERY MOIST PLUS THE GROUND IS NEARLY SATURATED FROM HEAVY RAINFALL THIS WEEK. THE VERY HEAVY RAIN ASSOCIATED WITH THE THUNDERSTORMS WILL LIKELY CAUSE FLOODING OF STREETS AND LOW LYING AREAS. CREEKS AND STREAMS WILL ALSO RISE QUICKLY. RESIDENTS OF MIDDLE TENNESSEE WILL NEED TO BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AND LISTEN TO A RELIABLE SOURCE OF WEATHER INFORMATION SUCH AS NOAA WEATHER RADIO FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 2:10 AM CDT | Severe Thunderstorm Warning | OHX | Benton | 50 min |
| Jun 14, 2:26 AM CDT | Severe Thunderstorm Warning | OHX | Humphreys | 64 min |
| Jun 14, 3:23 AM CDT | Severe Thunderstorm Warning | OHX | Hickman | 47 min |
| Jun 14, 3:47 AM CDT | Severe Thunderstorm Warning | OHX | Maury | 48 min |
| Jun 14, 4:18 AM CDT | Severe Thunderstorm Warning | OHX | Giles, Marshall | 62 min |
| Jun 14, 4:42 AM CDT | Severe Thunderstorm Warning | OHX | Lincoln | 48 min |
| Jun 14, 10:22 AM CDT | Severe Thunderstorm Warning | OHX | Macon, Robertson, Sumner | 48 min |
| Jun 14, 10:37 AM CDT | Tornado Warning | OHX | Sumner | 33 min |
| Jun 14, 11:05 AM CDT | Severe Thunderstorm Warning | OHX | Trousdale | 35 min |
| Jun 14, 11:06 AM CDT | Severe Thunderstorm Warning | OHX | Clay, Jackson | 49 min |
| Jun 14, 11:15 AM CDT | Tornado Warning | OHX | Smith, Trousdale | 20 min |
| Jun 14, 11:22 AM CDT | Severe Thunderstorm Warning | OHX | Overton, Pickett | 48 min |
| Jun 14, 11:37 AM CDT | Severe Thunderstorm Warning | OHX | Putnam | 48 min |
| Jun 14, 12:07 PM CDT | Severe Thunderstorm Warning | OHX | White | 33 min |
Nearby
Tornado Warnings in Tennessee, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.